TNF-alpha inhibitors are used to treat a number of inflammatory conditions.
Tumor necrosis factor (TNF)-alpha inhibitors are used to treat a number of inflammatory conditions. Unlike earlier immunosuppressive agents, TNF-alpha inhibitors offer a targeted approach to therapy. Longterm follow-up studies on these agents have shown sustained efficacy, with acceptable safety profiles, in treating rheumatoid arthritis, ankylosing spondylitis, psoriatic arthritis, and inflammatory bowel disease. However, these agents are not without risk. They have been linked to complications, such as induction of autoimmunity, demyelinating disease, heart failure, malignancy, and infection (particularly, mycobacterium tuberculosis).1,2
Latent tuberculosis infection (LTBI) is a state of persistent immune response to stimulation by Mycobacterium tuberculosis antigens without evidence of clinically manifested active tuberculosis (TB).3 LTBI can develop into active infection at any time, but treatment can reduce the risk of developing active infection by 90%.4 The Centers for Disease Control and Prevention (CDC) recommends systematic testing and treatment of LTBI in patients initiating the use of TNF-alpha inhibitors.
The 2 available screening tests for LTBI are the tuberculin skin test (TST) and the interferon-gamma release assay (IGRA).5 The IGRA is a whole-blood test and does not differentiate LTBI from active TB. The 2 primary FDAapproved IGRAs available in the United States are the Quanti-FERON-TB Gold In-Tube (QFT-GIT) assay and the T-SPOT.TB assay. The IGRA is preferred to TST in patients with prior Bacille Calmette-Guérin vaccination.6
A 79-year-old man presented to his rheumatologist for routine follow-up of his ankylosing spondylitis. His medical history included hypertension, hyperlipidemia, recurrent deep vein thrombosis and pulmonary emboli, gout, and obesity. His social history was noncontributory, and he had no known drug or food allergies. His outpatient medications included the following:
All of the patient’s medications were dosed appropriately with no recent changes to therapy. His routine blood work revealed a positive result on his IGRA (QFT-GIT). Prior to initiation of etanercept, the patient had negative results on a QFT-GIT and a TST approximately a year earlier. The patient’s rheumatologist ordered a chest radiograph, which ruled out active TB. Etanercept was discontinued, and the patient was referred to an infectious disease specialist, who made a diagnosis of acquired LTBI due to TNF-alpha inhibitor therapy with etanercept. The patient was started on rifampin 600 mg orally once daily, with planned duration of 4 months.
It is well established that TNF-alpha inhibitor use increases the risk of TB infection. It is also presumed that most cases of TB in patients receiving TNFalpha inhibitors can be attributed to reactivation of latent infection; however, this was not the case in this patient, as he had tested negative for LTBI prior to initiation of therapy. Our patient was not living in a TB-endemic area and was not at high-risk for exposure, making his case even more unique. A study from earlier this year performed in the People’s Republic of China found that the incidence of LTBI after 3 months of therapy with etanercept in patients with psoriasis was 4 in 192 (2.1%).7 This is higher than the overall incidence of LTBI in the country, suggesting that screening for LTBI prior to initiation and periodically throughout the course of therapy is likely warranted.7 It has been estimated that about 10% of LTBI carriers are at risk for developing an active infection. Early detection and treatment of LTBI can lead to improved outcomes.8
The 4 treatment regimens (Table) recommended by the CDC for the treatment of LTBI use isoniazid, rifapentine, or rifampin. According to the CDC, the treatment must be modified if the patient was in contact with drugresistant TB and a consultation with a TB expert is suggested.9 The probability of developing active TB can be up to 7 times higher when early detection and treatment of LTBI do not occur.10 This case demonstrates the importance of screening for LTBI in patients receiving TNF-alpha inhibitors.
Lyndsay Wormuth, PharmD, BCACP, is an ambulatory care clinical pharmacy specialist and residency designee at United Health Services (UHS) Hospitals in Johnson City, New York.Brent Carlson, PharmD, BCPS, is a critical care pharmacy specialist and PGY1 residency program director at UHS Hospitals.Vivek Kandanati, MD, is an infectious disease physician at UHS Hospitals.